HomeHome SearchSearch MenuMenu Our productsOur products Ask an ExpertAsk an Expert

Are your eyes always irritated and dry? These four medications may be to blame!

by , 01 March 2017
Are your eyes always irritated and dry? These four medications may be to blame!
Your eyes are always irritated and dry and you can't understand why. You've probably never considered that the little pill you pop every day - whether it's an antihistamine or an antidepressant - may be behind your dry eye, but there's a good chance it could be the culprit!

Certain categories of medicines, both over-the-counter and prescription, can starve your eyes of hydration, resulting in a chronic condition known as dry eye. Read on for four medications that are known to trigger dry eye.

Four medications that are culprits of dry eye

#1: Antihistamines
Over-the-counter antihistamines used to treat cold symptoms and relieve allergies, such as Allegra (exofenadine), Zyreutec (Cetirizine), Benadryl (diphenhydramine) and Claritin (loratadine), reduce the watery tear film that keeps your eyes moist. What’s more, these drugs inhibit the effect of chemical histamine, which your body produce to fight common allergens.
 
#2: Hormone replacement and oral contraceptives
One study involving over 25,000 postmenopausal women found that those who took hormone replacement – particularly oestrogen alone – were 69% more likely to develop dry eye compared to a control group. Women who took both oestrogen and progesterone were 29% more likely to get dry eye. Separate research has found that women who use oral contraceptives like the birth control pill are likely to develop dry eye due to hormonal changes.

*********** New release ************
 
Discover the Greatest Encyclopaedia of Natural Medicine Ever Assembled
 
Now you can own more than 500 pages filled with over 40 years of world famous Dr Jonathan V. Wright’s best natural therapies and treatments…
 
Access his treasury of health secrets and discover how to clear everything from acne to arteriosclerosis and so much more here now...
 
**********************************
 
#3: Antidepressants 
Medications used to treat mental health conditions like Elavil (a tricyclic antidepressant) and thioridazine (used for schizophrenia) block the transmission of nerve impulses. Usually, when a healthy nerve senses dryness, it automatically sends a signal to release tears. But when this communication network is blocked, the message can’t be delivered. The result? Dry eye.
 
#4: Blood pressure-lowering medications
Prescription medications used to treat high blood pressure and some heart conditions can cause dry eye. Beta blockers, which slow down heart rate, lessen blood vessel contraction and reduce the force of heart muscle contractions, are a prime example. These drugs decrease the transparent window of your eye known as the cornea. Diuretics, which cause you excrete more urine, are another example.
 
If you’re one any of the above-mentioned medications and suffer from dry eye, consult your doctor to determine if the pills you’re popping are behind your eye condition.

Vote article

Are your eyes always irritated and dry? These four medications may be to blame!
Rating:
Note: 5 of 1 vote

Related articles




Ask our Experts a Question


Related articles


Watch And Learn



Related Products

Resources